Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 55, NWS Jackson, KY

May 27, 2000Letcher County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 27, 2000, 1:18 PM EDT for Letcher County, Kentucky. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2000, 1:18 PM EDT (17:18 UTC)
Expired
May 27, 2000, 1:45 PM EDT
In force
27 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Letcher County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.3 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

562 
WUUS53 KJKL 271719
SVRJKL
KYC133-271745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
118 PM EDT SAT MAY 27 2000

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LETCHER COUNTY IN SOUTHEAST KENTUCKY

* UNTIL 145 PM EDT

* AT 118 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST
  OF HORN...OR ABOUT 6 MILES NORTH OF WHITESBURG...MOVING EAST AT 45
  MPH.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN JACKSON KY.

GREIF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:25 AM EDT, 8 hours 53 minutes earlier.

Area forecast discussion, May 27, 4:25 AM EDT, 8 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
425 AM EDT SAT MAY 27 2000

RATHER DIFFICULT FORECAST REGARDING AMOUNT AND COVERAGE OF PRECIP
FOR FIRST PERIOD.

06Z SURFACE ANALYSIS SHOWING WARM FRONT PROGRESSING NORTHWARD ACROSS
FA THIS MORNING.  SHOULD MOVE MOSTLY OUT OF FA BY MID MORNING...BUT
DOES SEEM TO BE SLOWING DOWN QUITE A BIT.  ONE CONCERN IS CONVECTION
CURRENTLY OVER NORTHERN ARKANSAS/SOUTHEAST MISSOURI MOVING INTO
WESTERN KENTUCKY/TENNESSEE ALONG AN EAST-WEST ORIENTED SURFACE
TROUGH.  SO FAR THE CLOUD TOPS HAVE SHOWN SIGNS OF COOLING.  WITH A
DECENT LOW LEVEL JET IN PLACE...INDICATES THAT WE COULD BE SETTING
UP FOR A TRAINING EVENT OF HEAVY PRECIP ALONG AND NORTH OF THE
SURFACE BOUNDARY CURRENTLY LOCATED ROUGHLY ACROSS NORTHERN
ARKANSAS...WESTERN TENNESSEE...AND INTO SOUTHERN KENTUCKY.  THIS
BOUNDARY DOES NOT SEEM TO BE MOVING MUCH.  MOS NUMBERS ARE SHOWING
80 POPS FOR FIRST PERIOD...A FAR CRY FROM THE PREVIOUS RUN OF 30 AND
40 POPS.  ENOUGH OF A LOW LEVEL JET AND PRECIPITABLE WATER TO GO
CATEGORICAL POPS...BUT MAY MAKE A LAST MINUTE CHANGE IF I SEE A
TREND TOWARD SOMETHING DRASTICALLY DIFFERENT.  FLASH FLOOD WATCH IS
NOT OUT OF THE QUESTION.  RIGHT NOW IT IS HARD TO TELL WHERE HEAVIER
PRECIP IF ANY WILL OCCUR TODAY ACROSS FA.  SOUTHERN COUNTIES
DEFINITELY AT MORE RISK FOR FLOODING THAN NORTHERN COUNTIES.  WILL
PROBABLY HOLD OFF ON A WATCH AND LET DAY SHIFT TAKE A CLOSER LOOK AS
THE DAY WEARS ON.

THE BEST LIGHT SHOW WILL PROBABLY BE TONIGHT AS THE COLD FRONT DRAWS
NEARER AND INSTABILITY INCREASES A BIT.  WE HAVE THE POTENTIAL FOR
SOME HEAVY RAIN AS PRECIPITABLE WATER REMAINS GENERALLY ABOVE 1.5
IN.  LOOKING AT A POSSIBILITY OF SEVERE WX FOR TODAY AND TONIGHT AS
COLD FRONT APPROACHES.  PROGGED FREEZING LEVELS AND WET-BULB ZERO
HEIGHTS ARE RUNNING QUITE HIGH...SO CRITERIA AT LEAST FOR JUDGING
HAIL SIZE WITH STORMS WILL SUBSEQUENTLY BE MUCH HIGHER AS WELL.

AS MENTIONED EARLIER...WARM FRONT SEEMS TO BE SLOWING DOWN.  THIS
INDICATES THE OCCLUSION PROCESS WILL PROBABLY BEGIN TO TAKE PLACE BY
LATE TONIGHT/EARLY SUNDAY MORNING.  THE EARLIER CHARACTERISTICS OF A
MORE PROGRESSIVE UPPER WAVE...WHICH INITIALLY HELPED TO BRING A
QUICK RETURN OF THE WARM FRONTAL BOUNDARY TO THE REGION...IS BEING
HAMPERED BY A STUBBORN UPPER TROUGH TO THE NORTHEAST.  WITH A
SURFACE OCCLUSION LOOKING MORE IMMINENT ACROSS THE UPPER OHIO
VALLEY...COULD PUT A DAMPER ON MEMORIAL DAY PLANS.  HAVE ALREADY PUT
A SUNDAY NIGHT GROUP INCLUDING A CHANCE FOR SHOWERS AND WE MAY NEED
TO ADD PRECIP CHANCE FOR MEMORIAL DAY.  DAY SHIFT WILL NEED TO LOOK
AT MEMORIAL DAY A LITTLE CLOSER ONCE WE GET A BETTER HANDLE ON THIS
OCCLUSION PROCESS COUPLED WITH THE CLOSED UPPER LOW.  I LEAN MORE
TOWARD A WETTER SOLUTION ESPECIALLY IN THE MORNING OF MEMORIAL DAY
AT THIS TIME.

.JKL...NONE.

HEINLEIN

In the hours before

Local storm report, May 27, 7:50 AM EDT, 5 hours 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
750 AM EDT SUN MAY 27 2000

TIME(EDT)  .....CITY LOCATION.....STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 AM    6 E MOUNT STERLING        KY  0.88 INCH HAIL
05/27/00   MONTGOMERY

HEINLEIN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:23 AM EDTSevere Thunderstorm WarningJKLMontgomery37 min
May 27, 5:10 PM EDTSevere Thunderstorm WarningJKLPike65 min
May 27, 6:20 PM EDTSevere Thunderstorm WarningJKLWayne40 min
May 27, 6:47 PM EDTSevere Thunderstorm WarningJKLMcCreary, Wayne58 min
May 27, 7:14 PM EDTSevere Thunderstorm WarningJKLWhitley61 min
May 27, 7:40 PM EDTSevere Thunderstorm WarningJKLBell, Knox65 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.